"Dangerous" to give too much B12?

HI all,

As per my previous post, I am struggling to get my new GP to agree to jabs every month-6 weeks which is what I seem to need given my neurological symptoms etc. At my last appointment another GP from the surgery told me it would be dangerous if I had too much B12 and that there are legal implications of their giving me jabs more than every 3 months. She said they would have to discuss in their partners' meeting. Is there any foundation for her saying it's dangerous to have too much B12? Not sure where she is getting this from. Also, can anyone explain her legal worries briefly? (She said she would be happy to give me extra jabs if a consultant had said I needed them.)


18 Replies

  • You can not overdose on b12 as you just pass excess in your urine

    I am currently on an injection every other day for the foreseeable future and my doctor does not have a problem with this

    She should be trying to help you not hinder!! Ask her if she's thinking of her budget? Them remind her that one phial of b12 costs 40p!!!

  • Hi ClaraJ

    Here is an extract from a Dutch website:

    "Treatment with high dose vitamin B12 been shown to be safe for more than 50 years

    Out of fear of overdosing vitamin B12, treatment is often reduced to below the frequency that is needed by the patient, or, even worse, treatment is stopped completely.

    As a result, symptoms can reoccur again and again and even become irreversible.

    It is very clear this fear of overdosing is based on a misunderstanding. For over 60 years high dose vitamin B12 treatment has been used without any signs of the danger of an overdose.

    The Dutch National Health Counsel and the Regional Disciplinary Medical Board of Eindhoven have stated clearly that vitamin B12 is non-toxic.


    This is what your doctor should be referring to and have a copy at the surgery:

    Treatment of cobalamin deficiency

    "Current clinical practice within the U.K is to treat cobalamin deficiency with hydroxocobalamin in the intramuscular form outlined in the British National Formulary, BNF,

    Standard initial therapy for patients without neurological involvement is 1000 μg intramuscularly (i.m.) three times a week for two weeks.

    The BNF advises that patients presenting with neurological symptoms should receive 1000 μg i.m. on alternative days until there is no further improvement.

    However, the GWG recommends a pragmatic approach in patients with neurological symptoms by reviewing the need for continuation of alternative day therapy after three weeks of treatment


  • Rubbish! Water soluable

    Need to treat symptoms not numbers!

  • Sodium cyanide is also highly water soluble!

    Whilst I agree that we really don't have anything to worry about, the justification being solely on its water solbility seems somewhat inadequate.

    (In oppostion to fat-soluble vitamins that tend to inexorably rise due to being stored in fat, it is an important factor.)

  • The 'other GP' is wrong and wrong.

    They are wrong to say that too much B12 is harmful. Look at the home page of the PAS forum and one of the pinned posts (over on the right hand side) and you'll see one of them is for information from Schtinting Tekort. One of those documents gives several examples of people getting up to 50,000 times the dose you're having?

    They are also wrong to say there are legal implications of giving you six-weekly jabs. There might be legal implications - if the extra injections were to cause you harm, but we've just seen that's not going to happen.

    Doctors don't like to tell anybody this, but they are allowed to prescribe off-label (outside the terms of the drug's license)) if, in their professional judgement, it is to the advantage of the patient.

    In fact, there's a case to be made for there being legal implications of them not treating you with sufficient B12. Sub-Acute Degeneration of the Cord is not a minor problem - it can be life-changing.

    Perhaps write a letter explaining that you are worried about damage to your spinal cord if you do not get the treatment you are asking for?

  • Thanks. There was no suggestion of that when I saw her though- it is just a blanket policy.

  • ClaraJ's post above may seem a bit strange. It was in response to a post that has been deleted. Just in case anybody thought it was her being strange.

  • Thank you very much to everyone for your helpful comments!

    Yes, my major concern is the numbness, although the anxiety and exhaustion are also really unpleasant.

    A letter might well be a good idea, thank you. My concern is that they will discuss it in a partners' meeting without my being there to point out all the different symptoms I have. I have quite a complicated medical background with lots of gastroenterological symptoms and I am a newish patient at the practice.

  • Hi Claraj

    Hydroxocobalamin is only licenced for use at frequencies of two month in the UK - which does tend to cause problems. - it's just a quirk of the way medicines are licensed but it does seem to get some GPs overly anxious.

    Please also be aware that we have a suspected troll who I think may be involved in some of the replies you have received.

    There is no scientific evidence pointing to B12 being dangerous in high doses. The EFSA (European Food Standards Agency) don't have a recommended upper limit for supplementation because they couldn't find any dangers associated with it. hydroxocobalamin is used as a treatment of preference in relation to cyanide poisoning because of the lack of harmful side effects and the does there is 5g intravenous over 15 minutes - repeat 30 min later if necessary - and 5g is 5000x the amount you are being given. The only downside from using hydroxo as a treatment is that it is intravenous so a large amount of fluid going straight into the veins which can cause hypertension ... but that's not the case with your injections which are intramuscular.

    Best of luck with getting through to the GPS.

  • Thanks- I am in the process of writing a letter in which I will say I should at least be having them every 8 weeks.

  • Odd, isn't it, how doctors can talk b****cks without a single sideways glance, but when they accuse us of doing the same we are labeled as nutters?

  • I look at it as they have had to learn a little about a lot of things but we have had to learn a lot about just the one thing which affects us but its trying to convince them of that.

  • I look at it as they are arrogant s**ts! :)

  • You mentioned you had neuro symptoms.



    In the UK B12 treatment for those with B12 deficiency with neurological symptoms is loading inejctions every 2 days for as long as symptoms continue to get better then maintenance injections every 2 months.

    This info is on page 8 of the "BCSH Cobalamin and Folate Guidelines" which hopefully your GP is aware of. Have your Gps seen this info? It is also in the BNF (British national formulary) Chapter 9 Section 1.2. Your GP is very likely to have a copy of the BNF on their bookshelf.

    I also found page 29 of the BCSh Cobalamin Guidelines useful. it's a diagnosis flowchart showing the process a medic should go through with someone they suspect has B12 deficiency. It also mentions treatment for B12 deficiency where there are neuro symptoms.

    I gave a copy of the whole BCSh Cobalamin document to my GPs. i also gave them a copy of Martyn hooper's latest book "What You Need to Know About Pernicious Anaemia and Vitamin B12 Deficiency"

    Are you a member of the PAS? They can probably suggest useful info to look at.


    PAS tel no 01656 769 717

    Fbirder mentions writing a letter. this is a link about writing letters to GPs


    fbirder has compiled a summary of mainly Uk B12 documents. if you click on the fbirder link to his profile page there is a link to summary. Also a link to summary in one of the pinned posts. I take a copy of his summary to my appts as there are plenty of quotes to refute common misunderstandings among some medics about b12 deficiency.


    "another GP from the surgery told me it would be dangerous if I had too much B12 and that there are legal implications of their giving me jabs more than every 3 months. "

    My personal opinion is that it could be dangerous not to give the recommended UK treatment for B12 deficiency with neuro symptoms to someone who needs it.

  • Those are excellent sources, and I would also add Dr. Chandy of b12d.org for a physician's viewpoint about the relative safety of higher doses and the need to treat to symptoms.

  • Thanks!

  • Many thanks for all this- really helpful, especially the link about writing letters!

  • Hi everyone, thanks for your help. Some good news- I dropped a letter in at the surgery on Friday explaining how my levels have dropped even since injection 6 weeks ago, and giving a condensed history of the issue for me (I have a few other conditions too so my records are quite complicated).

    I had a call from the GP yesterday saying they'd just discussed it in a partners' meeting and they were happy to give me jabs every 6 weeks (albeit that they would prefer to have a letter from gastroenterology consultant confirming this). So I am having a jab tonight.

    Just to encourage people that it can be worth writing a letter setting things out - it would have been impossible for me to explain everything in the letter in a 10 min appointment. Thank you to those who suggested it and sent me links about how to put things.

You may also like...